Skip to main content
    • Aa
    • Aa

Classifying the Provably Total Functions of PA

  • Andreas Weiermann (a1)

We give a self-contained and streamlined version of the classification of the provably computable functions of PA. The emphasis is put on illuminating as well as seems possible the intrinsic computational character of the standard cut elimination process. The article is intended to be suitable for teaching purposes and just requires basic familiarity with PA and the ordinals below ε0. (Familiarity with a cut elimination theorem for a Gentzen or Tait calculus is helpful but not presupposed).

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[4] W. Buchholz , Notation systems for infinitary derivations, Archive for Mathematical Logic, vol. 30 (1991), no. 5/6, pp. 277296.

[7] W. Buchholz , A. Cichon , and A. Weiermann , A uniform approach to fundamental sequences and hierarchies, Mathematical Logic Quarterly, vol. 40 (1994), pp. 273286.

[8] W. Buchholz and S. S. Wainer , Provably computable functions and the fast growing hierarchy, Logic and combinatorics, Contemporary Mathematics, vol. 65, American Mathematical Society, 1987, pp. 179198. 2This was the topic of a seminar by the author in Utrecht which followed his proof and recursion theory lecture. 190 andreas weiermann

[9] E. A. Cichon , A short proof of two recently discovered independence results using recursion theoretic methods, Proceedings of the AMS, vol. 87, 1983, pp. 704706.

[10] M. Fairtlough and S. S. Wainer , Hierarchies of provably recursive functions, Handbook of proof theory, Studies in Logic and the Foundation of Mathematics, vol. 137, North-Holland, 1998, pp. 149207.

[11] H. Friedman and M. Sheard , Elementary descent recursion and proof theory, Annals of Pure and Applied Logic, vol. 71 (1995), pp. 145.

[12] K. Gödel , Über eine bisher noch nicht benützte Erweiterung des finiten Standpunkts, Dialectica, vol. 12 (1958), pp. 280287.

[13] P. Hájek and P. Pudlák , Metamathematics of first-order arithmetic, Springer, 1993.

[16] W. Pohlers , Subsystems of set theory and second order number theory, Handbook of proof theory, Studies in Logic and the Foundations of Mathematics, vol. 137, North-Holland, 1998, pp. 209335.

[18] K. Schütte , Proof theory, Springer, 1977.

[19] H. Schwichtenberg , Eine Klassifikation der ε0-rekursiven Funktionen, Zeitschrift für Mathematische Logik und Grundlagen der Mathematik, (1971), pp. 6174.

[20] H. Schwichtenberg , Proof theory: Some applications of cut-elimination, Handbook of mathematical logic ( J. Barwise , editor), North-Holland, 1977, pp. 867895.

[22] S. S. Wainer , A classification of the ordinal recursive functions, Archiv für Mathematische Logik, vol. 13 (1970), pp. 136153.

[24] A. Weiermann , Analytic combinatorics, proof-theoretic ordinals, and phase transitions for independence results, Annals of Pure and Applied Logic, vol. 136 (2005), no. 1–2, pp. 189218.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Bulletin of Symbolic Logic
  • ISSN: 1079-8986
  • EISSN: 1943-5894
  • URL: /core/journals/bulletin-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 3 *
Loading metrics...

Abstract views

Total abstract views: 35 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 27th May 2017. This data will be updated every 24 hours.